NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 17, 2014
Endometriosis and shortness of breath
3 years ago I was suffereing from very heavy periods and experiencing abdominal pain around the time of ovulation. I was also suffereing from shortness of breath a few days before my period and during my period but my doctor did not think the two were related. I was diagnosed with an ovarian cyst which was removed. During surgery, I was found to have large deposits of endometriosis on my ovaries;tubes; and colon. The shortness of breath was diagnosed as mild asthma and I was prescribed an enhaler. My consultant recommended the mirena coil to control the ovulation pains and haevey bleeding which seemed to work for the last few years. My periods stopped and with it the addominal pain, and also the shortness of breath. In the last few months the pain has started up again around the time of ovulation, and I am starting to bleed again, albeit very slight, but so too have the "asthma" attacks. I cannot help but think the two are linked. Should I be talking to my doctor, and if I do, what can be done, if anything?
First of all, the Mirena is good for controlling the bleeding and pain during menses. It thins the lining of the uterus so there is less to shed every month. As for ovulation, the Mirena does nothing to prevent ovulation or the pain associated with ovulation. The ovaries will produce a normal cyst and release the egg every month with an IUD. As for the respiratory symptoms, there are rare cases where endometriosis is found in the lungs. This typically is associated the coughing up blood with menses. More likely, the hormonal changes every month may cause changes in the reactiveness of the airways leading to bronchospasms. You might be better served by something that prevents ovulation and hormonal fluctuations like combination oral contraceptive pills, the contraceptive patch, ring or shot.
Thomas A deHoop, MD
Formerly Associate Professor of Clinical Obstetrics and Gynecology
Director, Medical Student Education
No longer associated